Kansas, 2008Winter Weather in Kansas, December 1, 2008
December 1, 2008 · NWS ICT · 1 event in 1 county or zone
Scattered light snow showers lead to icy streets across portions of Southeast Kansas during the early morning hours of December 1st, 2008. The icy roads lead to a few accidents, with one accident resulting in a mans death as his pickup overturned and caught fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered light snow showers lead to icy streets across portions of Southeast Kansas during the early morning hours of December 1st, 2008. The icy roads lead to a few accidents, with one accident resulting in a mans death as his pickup overturned and caught fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 1, 5:45 AM CST, 15 minutes earlier.
Area forecast discussion, Dec 1, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
545 AM CST MON DEC 1 2008
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST WATER VAPOR LOOP WAS SHOWING THE UPPER LEVEL RIDGE STARTING
TO BUILD EAST WHICH WILL HELP SHOVE THE STREAM OF POTENTIAL
VORTICITY ANOMALIES EAST OF THE AREA BY THIS AFTERNOON. AS A
RESULT...WE WILL SEE THE 4-5KFT CEILINGS START TO ERODE THIS
AFTERNOON. CNU TAF SITE COULD SEE A PERIOD OF MVFR CEILINGS
(2-3KFT) TIL 15Z OR SO THIS MORNING...BUT ISENTROPIC DOWNGLIDE
WILL PREVAIL AND AID IN ERODING THE LOWER DECK CEILINGS. HAVILAND
AND HILLSBORO PROFILERS ARE STILL SHOWING 35-40KTS AT 500M...SO WE
SHOULD MORE GUSTY WINDS THIS MORNING...BEFORE THE SURFACE HIGH
PRESSURE BUILDS IN LATE IN THE DAY AND CAUSES THE WIND TO SHIFT TO
THE SOUTH.
COX
&&
.PREV DISCUSSION... /ISSUED 256 AM CST MON DEC 1 2008/
DISCUSSION...
MAIN FORECAST CONCERNS ARE SNOW SHOWER CHANCES THIS MORNING AND
TEMPERATURES OVER THE NEXT FEW DAYS.
TODAY-TUESDAY:
CURRENT WATER VAPOR SATELLITE WITH POTENTIAL VORTICITY OVERLAID
SHOWS A POTENTIAL VORTICITY ANOMALY OVER THE CENTRAL AND NORTHERN
PLAINS THAT IS PRODUCING SOME SCATTERED SNOW AND SLEET SHOWERS
THROUGHOUT THE REGION. SOME OF THESE SHOWERS HAVE PRODUCED WIND
GUSTS TO 30 AND 40 KNOTS OVERNIGHT. THE ANOMALY WILL MAKE SLOW
EASTWARD PROGRESS TODAY...THEREFORE THE SHOWERS SHOULD END BY
MORNING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WHILE THE FLINT
HILLS AND SOUTHEAST KANSAS COULD STILL SEE SOME SCATTERED SNOW
SHOWERS SO WE WILL KEEP THAT IN THE FORECAST THROUGH THE MORNING
HOURS.
SKIES WILL BECOME PARTLY TO MOSTLY CLEAR OVERNIGHT TONIGHT...AND
OVERNIGHT LOWS WILL BE NEAR NORMAL. AFTER BELOW NORMAL HIGHS ON
MONDAY...WINDS WILL BECOME SOUTHERLY ON TUESDAY AND TEMPERATURES
SHOULD BE ABLE TO WARM UP INTO THE UPPER 50S AND LOWER 60S AHEAD OF
THE NEXT STRONG COLD FRONT.
WEDNESDAY:
ANOTHER STRONG POLAR COLD FRONT WILL COME THROUGH THE FORECAST AREA
ON TUESDAY NIGHT/WEDNESDAY MORNING. WITH SO MUCH COLD AIR BEHIND
IT...THE FRONT WILL LIKELY COME THROUGH AT LEAST A COUPLE HOURS
QUICKER THAN THE MODELS ARE CURRENTLY DEPICTING. 850MB TEMPERATURES
FALL INTO THE -6 TO -8C RANGE DURING THE DAY WEDNESDAY...SO THE
HIGHS IN THE 30S AND LOW 40S FOR CENTRAL AND SOUTH CENTRAL KANSAS
STILL LOOK QUITE REASONABLE. THERE COULD BE SOME RAIN OR SNOW WITH
THIS SYSTEM ON WEDNESDAY...BUT IT DOES NOT LOOK TO BE ANYTHING
SIGNIFICANT.
THURSDAY-SUNDAY:
THIS PERIOD WILL BE DRY. THE GFS IS INDICATING SOME WARMER
TEMPERATURES FOR SATURDAY AND SUNDAY...BUT THE ECMWF IS NOT SHOWING
THE SAME STORY AT THIS POINT. WILL HAVE TO KEEP AN EYE ON THE TRENDS
FOR NEXT WEEKEND TO SEE IF THE TEMPERATURES NEED TO BE INCREASED.
OTHERWISE FORECAST LOOKS TO BE ON TRACK.
SCHRECK
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK VORT LOBES MOVING SWD ACROSS THE KS REGION OVERNIGHT WILL
LEAD TO A CONTINUATION OF SCT -SHSN ALONG WITH A COMBINATION OF
VFR/MVFR CIGS/VSBYS. PRESSURE GRADIENT WILL KEEP GUSTY NWRLY WINDS
IN PLACE THRU MONDAY AM...BEFORE THE GRADIENT/WINDS RELAX.
JMC
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 43 27 59 39 / 10 0 0 10
HUTCHINSON 43 28 60 36 / 10 0 0 10
NEWTON 41 27 59 36 / 10 0 0 10
ELDORADO 40 27 58 38 / 10 0 0 10
WINFIELD-KWLD 43 27 59 40 / 10 0 0 10
RUSSELL 44 27 62 31 / 10 0 0 10
GREAT BEND 45 26 62 30 / 10 0 0 10
SALINA 42 27 61 33 / 10 0 0 10
MCPHERSON 42 27 61 34 / 10 0 0 10
COFFEYVILLE 41 26 58 40 / 10 0 0 10
CHANUTE 39 26 57 38 / 10 0 0 10
IOLA 38 26 57 37 / 10 0 0 10
PARSONS-KPPF 40 25 57 38 / 10 0 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 1, 5:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CST MON DEC 1 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
503 AM CST MON DEC 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SNOW FLURRIES WILL BE POSSIBLE DURING THE MORNING ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS. NO ACCUMULATION IS EXPECTED.
THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH CATEGORY TODAY
ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY HIGH FIRE DANGER IS EXPECTED ON TUESDAY AFTERNOON AND AGAIN
WEDNESDAY AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL KANSAS. HIGH
FIRE DANGER IS EXPECTED ACROSS THE REMAINDER OF THE AREA ON
TUESDAY AND AGAIN ON WEDNESDAY.
THERE WILL BE A CHANCE OF SNOW FLURRIES OR A PERIOD OF LIGHT SNOW
BEHIND A COLD FRONT LATE TUESDAY NIGHT ACROSS CENTRAL KANSAS...AND
ACROSS MUCH OF THE AREA ON WEDNESDAY. LITTLE IF ANY ACCUMULATION
OF SNOW IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SCHRECK
Winter Weather, Allen
- When
- December 1, 6:00 AM CST to 6:35 AM CST
- Where
- Allen forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Scattered snow showers produced slick roads across portions of the county to the south of Iola. One accident involved a pickup pulling a travel trailer, that lost control on an icy bridge on Highway 169. The pickup lost control, overturned and caught fire. All 3 passengers were ejected from the pickup. One 34 year old man died and 2 others had serious injuries.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Illinois, December 1, 20084 deaths · 7 events
- Winter Storm in Wisconsin, December 1, 20081 death · 2 injured · 8 events
- Winter Storm in Wisconsin, December 1, 200820 injured · 6 events
- Drought in Texas, December 1 to 31, 2008$500,000 · 2 events
- Dense Fog in California, December 1, 20085 injured · 1 event
- Drought in Tennessee, December 1 to 31, 200820 events
- Heavy Snow in Michigan, December 1, 200816 events
- Drought in Wisconsin, December 1 to 31, 200815 events
- Drought in Texas, December 1 to 31, 200813 events
- Winter Weather in Georgia, December 1, 20081 injured · 4 events
- Drought in Virginia, December 1 to 15, 200810 events
- Winter Weather in Colorado, December 1, 2008$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145323.